Alert archive / Oklahoma / Red Flag Warnings in 2018

Red Flag Warning 11, NWS Norman, OK

March 15, 201811 counties in Oklahoma; Foard County, Hardeman County, Knox County, Texas

NWS Norman, OK issued this red flag warning at Mar 15, 2018, 4:35 AM CDT for 11 counties in Oklahoma; Foard County, Hardeman County, Knox County, Texas. It took effect at Mar 15, 2018, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2018, 4:35 AM CDT (09:35 UTC)
In effect from
Mar 15, 2018, 1:00 PM CDT
Expired
Mar 15, 2018, 8:00 PM CDT
In force
7 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Beckham County, OK, Ellis County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Major County, OK, Roger Mills County, OK, Woods County, OK, Woodward County, OK, Foard County, TX, Hardeman County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 128 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3204 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS84 KOUN 150935
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
435 AM CDT Thu Mar 15 2018

...Near-Critical to Critical Fire Weather Conditions Possible on
Thursday across parts of Western Oklahoma and north Texas Thursday
and across much of Oklahoma and western sections of north Texas
Friday...

OKZ004-009-010-014-021-033-034-036-TXZ083-084-087-151745-
/O.UPG.KOUN.FW.A.0010.180315T1800Z-180316T0100Z/
/O.NEW.KOUN.FW.W.0011.180315T1800Z-180316T0100Z/
/O.NEW.KOUN.FW.A.0011.180316T1600Z-180317T0100Z/
Harper-Ellis-Woodward-Roger Mills-Beckham-Harmon-Greer-Jackson-
Hardeman-Foard-Knox-
435 AM CDT Thu Mar 15 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR LOW HUMIDITY, WARM TEMPERATURES AND BREEZY
CONDITIONS FOR FAR WESTERN PORTIONS OF OKLAHOMA AND NORTH 
TEXAS... 
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING 
THROUGH FRIDAY EVENING FOR MUCH OF OKLAHOMA AND WESTERN NORTH 
TEXAS...

The National Weather Service in Norman has issued a Red Flag
Warning for far western portions of Oklahoma and north Texas, 
which is in effect from 1 PM this afternoon to 8 PM CDT this 
evening. A Fire Weather Watch has also been issued for Friday. 

* TIMING...11 AM through 8 PM CDT each day.

* WINDS...South 20 to 30 mph with gusts up to 40 mph Thursday and
  west winds 20 to 25 mph with gusts up to 35 mph Friday.

* RELATIVE HUMIDITY...As low as 15 to 20 percent Thursday and 7 to
  15 percent Friday.

* TEMPERATURES...Highs in the mid 70s to lower 80s.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

OKZ005-006-011-151745-
/O.NEW.KOUN.FW.W.0011.180315T1800Z-180316T0100Z/
/O.NEW.KOUN.FW.A.0011.180316T1600Z-180317T0100Z/
Woods-Alfalfa-Major-
435 AM CDT Thu Mar 15 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR LOW HUMIDITY, WARM TEMPERATURES AND BREEZY
CONDITIONS FOR NORTHWEST OKLAHOMA... 
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH 
FRIDAY EVENING FOR MUCH OF OKLAHOMA...

The National Weather Service in Norman has issued a Red Flag
Warning for northwestern Oklahoma, which is in effect from 1 PM 
this afternoon to 8 PM CDT this evening. A Fire Weather Watch has 
also been issued for Friday.

* TIMING...11 AM to 8 PM each day.

* WINDS...15 to 25 mph with gusts up to 35 mph. Winds from the
  south Thursday and from the west Friday.

* RELATIVE HUMIDITY...As low as 15 to 25 percent Thursday and as
  low as 10 to 15 percent Friday.

* TEMPERATURES...Highs in the mid to upper 70s.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

OKZ007-008-012-013-015>020-022>032-035-037>042-044>046-050-TXZ085-
086-088>090-151745-
/O.NEW.KOUN.FW.A.0011.180316T1600Z-180317T0100Z/
Grant-Kay-Garfield-Noble-Dewey-Custer-Blaine-Kingfisher-Logan-
Payne-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Kiowa-Tillman-Comanche-
Stephens-Garvin-Murray-Pontotoc-Cotton-Jefferson-Carter-Love-
Wilbarger-Wichita-Baylor-Archer-Clay-
435 AM CDT Thu Mar 15 2018

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR LOW HUMIDITY, WARM TEMPERATURES AND BREEZY
CONDITIONS FOR MUCH OF OKLAHOMA AND WESTERN PORTIONS OF NORTH
TEXAS...

The National Weather Service in Norman has issued a Fire Weather
Watch, which is in effect from Friday morning through Friday 
evening.

* TIMING...11 AM to 8 PM.

* WINDS...West 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 to 20 percent.

* TEMPERATURES...Highs in the upper 70s and lower 80s.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

.26.
2 follow-up statements
167 
WWUS84 KOUN 152058
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
358 PM CDT Thu Mar 15 2018

...Critical Fire Weather Conditions are expected across much of 
Oklahoma and western north Texas on Friday...

OKZ004>006-009>011-014-021-033-034-036-TXZ083-084-087-160500-
/O.UPG.KOUN.FW.A.0011.180316T1600Z-180317T0100Z/
/O.NEW.KOUN.FW.W.0012.180316T1600Z-180317T0100Z/
/O.CON.KOUN.FW.W.0011.000000T0000Z-180316T0100Z/
Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Beckham-
Harmon-Greer-Jackson-Hardeman-Foard-Knox-
358 PM CDT Thu Mar 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW HUMIDITY, WARM TEMPERATURES, AND BREEZY CONDITIONS FOR
WESTERN OKLAHOMA AND FAR WESTERN NORTH TEXAS...

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CDT FRIDAY FOR
LOW HUMIDITY, WARM TEMPERATURES, AND BREEZY CONDITIONS FOR MUCH OF
OKLAHOMA AND NORTH TEXAS...

The National Weather Service in Norman has issued a Red Flag
Warning for much of Oklahoma and north Texas, which is in effect 
from 11 AM to 8 PM CDT Friday. 

* TIMING...11 AM through 8 PM CDT on Friday.

* WINDS...Southwest to west at 20 to 30 mph with gusts up to 45 
  mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* TEMPERATURES...In the mid 70s to mid 80s.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

OKZ007-008-012-013-015>020-022>032-035-037>042-044>046-050-TXZ085-
086-088>090-160500-
/O.UPG.KOUN.FW.A.0011.180316T1600Z-180317T0100Z/
/O.NEW.KOUN.FW.W.0012.180316T1600Z-180317T0100Z/
Grant-Kay-Garfield-Noble-Dewey-Custer-Blaine-Kingfisher-Logan-
Payne-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Kiowa-Tillman-Comanche-
Stephens-Garvin-Murray-Pontotoc-Cotton-Jefferson-Carter-Love-
Wilbarger-Wichita-Baylor-Archer-Clay-
358 PM CDT Thu Mar 15 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CDT FRIDAY FOR
LOW HUMIDITY, WARM TEMPERATURES, AND BREEZY CONDITIONS FOR MUCH 
OF OKLAHOMA AND NORTH TEXAS...

The National Weather Service in Norman has issued a Red Flag
Warning for much of Oklahoma and north Texas, which is in effect 
from 11 AM to 8 PM CDT Friday. 

* TIMING...11 AM to 8 PM CDT on Friday.

* WINDS...Southwest to west at 20 to 30 mph with gusts up to 45 
  mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* TEMPERATURES...In the mid 70s to mid 80s.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Mahale
496 
WWUS84 KOUN 160100
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
800 PM CDT Thu Mar 15 2018

...Critical Fire Weather Conditions are expected across much of
Oklahoma and western north Texas on Friday...

OKZ004>006-009>011-014-021-033-034-036-TXZ083-084-087-161100-
/O.EXP.KOUN.FW.W.0011.000000T0000Z-180316T0100Z/
/O.CON.KOUN.FW.W.0012.180316T1600Z-180317T0100Z/
Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Beckham-
Harmon-Greer-Jackson-Hardeman-Foard-Knox-
800 PM CDT Thu Mar 15 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM CDT
FRIDAY FOR MUCH OF OKLAHOMA AND NORTH TEXAS... 
...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING...

* TIMING...11 AM through 8 PM CDT on Friday.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* TEMPERATURES...In the mid 70s to mid 80s.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

OKZ007-008-012-013-015>020-022>032-035-037>042-044>046-050-TXZ085-
086-088>090-161100-
/O.CON.KOUN.FW.W.0012.180316T1600Z-180317T0100Z/
Grant-Kay-Garfield-Noble-Dewey-Custer-Blaine-Kingfisher-Logan-
Payne-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Kiowa-Tillman-Comanche-
Stephens-Garvin-Murray-Pontotoc-Cotton-Jefferson-Carter-Love-
Wilbarger-Wichita-Baylor-Archer-Clay-
800 PM CDT Thu Mar 15 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM CDT
FRIDAY FOR MUCH OF OKLAHOMA AND NORTH TEXAS...

* TIMING...11 AM to 8 PM CDT on Friday.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* TEMPERATURES...In mid 70s to mid 80s. 

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Mar 15, 4:21 AM CDT, 14 minutes earlier.

Area forecast discussion, Mar 15, 4:21 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
421 AM CDT Thu Mar 15 2018

.DISCUSSION...
We know we sound like a broken record, but fire weather concerns
continue to be the main issue in the forecast over the next few
days. Dewpoints will be increasing across much of the area today,
but may be a little late to arrive as dewpoints are still just in
the mid 30s to lower 40s across central Texas this morning. Still,
the moisture return will keep minimum afternoon humidities above
20 percent across much of the area... except in the northwestern
and western edge of the forecast area. With humidity expected to
fall to near or below 20 percent, will upgrade the fire weather
watch to a Red Flag Warning, and add Woods, Alfalfa and Major
Counties where moisture will be late to arrive.

Tomorrow, dry air will move into the area behind a dryline and
Pacific front, and much of the area will see minimum humidity
below 20 percent. Winds will also be increasing as a storm system
moves over the Plains and this will lead to critical fire weather
conditions across portions of the area, especially northwest. We
will also continue to watch the track of the surface low as it
moves east through the Central Plains. If it moves across at a
latitude much lower than currently forecast, the stronger winds
will be possible which will bring more widespread critical fire
weather conditions. Given the expected low RH, breezy conditions,
and location of the low level thermal trough, will go ahead and
issue a fire weather watch for much of the area.

Elevated to near-critical conditions will continue for the next
few days with warm temperatures and areas of low humidity. Sunday
and Monday look to be the breeziest days.

As far as precipitation chances, there are low chances of showers
tonight in the east as the models show some slight QPF signal
associated with an initial shortwave ahead of the main system. But
chances are not high. There is a somewhat higher chances on
Saturday night and Sunday with moisture return and a shortwave
ahead of the next trough.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  53  77  44 /   0  10   0   0
Hobart OK         77  49  78  42 /   0  10   0   0
Wichita Falls TX  78  54  80  45 /   0  10   0   0
Gage OK           80  48  76  36 /   0   0   0   0
Ponca City OK     78  55  77  39 /   0  10   0   0
Durant OK         75  60  79  50 /   0  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from Friday morning through Friday evening
     for OKZ004>042-044>046-050.

     Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for OKZ004>006-009>011-014-021-033-034-036.

TX...Fire Weather Watch from Friday morning through Friday evening
     for TXZ083>090.

     Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for TXZ083-084-087.

&&

.26.
Hazardous weather outlook, Mar 15, 4:23 AM CDT, 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
Issued by National Weather Service TULSA OK
423 AM CDT Thu Mar 15 2018

OKZ004>048-050>052-TXZ083>090-160930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
423 AM CDT Thu Mar 15 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight

.Fire Weather...
Warm, windy and dry conditions will lead to near-critical to
critical fire weather conditions this afternoon across far western
and northwestern Oklahoma and western north Texas. A Red Flag
Warning is in effect for today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

.Fire Weather...
Elevated to Critical fire weather conditions will develop each
afternoon from Friday through Tuesday, mainly across western and
central Oklahoma and western north Texas. A Fire Weather Watch is
in effect Friday across much of Oklahoma and all of western north
Texas.

.Thunderstorms...
There is a chance of thunderstorms across Oklahoma and western
north Texas Saturday through Sunday night. The chance of severe
storms remains low.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 4:35 AM CDTFire Weather WatchOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Carter and 37 more11 hr
Mar 15, 3:58 PM CDTRed Flag WarningOUNAlfalfa, Atoka, Beckham, Blaine, Bryan, Caddo and 42 more28 hr

Nearby

Red Flag Warnings in Oklahoma, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.